Side Effects of Radiation Therapy for Lung Cancer

Posted by on December 29, 2016 in Cancer Therapy | 0 comments

Side Effects of Radiation Therapy for Lung Cancer

side effects of Radiation therapy for lung cancer depend on the type of treatment and may be different for each person.

The side effects will depend on the type of radiotherapy you have. A few weeks of treatment will usually give more side effects than treatment given in 1 or 2 doses. The side effects of radiotherapy for lung cancer usually come on slowly. They may last for a few weeks after your treatment has ended. Once the treatment is over, the side effects will gradually get better. A small number of people have long-term side effects, which develop up to 2 years after treatment has finished.

Radiation therapy is often employed. Although doctors have the technology to more precisely control the radiation beam, it is still a very powerful and has the ability to damage the body. Radiation is not good for the body, and is known to be very damaging. Here is what a physician had to say about radiation’s side effects on lung cancer.

Getting Radiation Therapy for Lung Cancer

Treatment with radiation will depend on the size and location of your cancer, the type and stage of your cancer, your general health, and any other treatments you are getting. Radiation therapy may be used alone or with other lung cancer treatments. It may be given before surgery along with chemotherapy to shrink a tumor so it’s easier to remove, or it may be used after surgery to destroy any remaining cancer cells and reduce the chances that the cancer will return. Radiation therapy may be used as the main treatment for tumors that cannot be removed because of their size or location or in people who are not healthy enough to have surgery. Treatment with radiation may also be used to relieve symptoms of advanced lung cancer, such as pain, bleeding, or trouble swallowing.

Lung Cancer Radiotherapy Side Effects

A cough

It is quite common to develop a cough during or after radiotherapy for lung cancer. You may have a sticky cough with mucus to bring up. Or you may have a dry, tickly cough. You can ask your doctor or nurse for cough medicine but this may not help much. The cough should go away once the treatment is over. You need to tell your doctor if you have a cough or if you cough up coloured sputum. It is especially important to tell them if you also feel feverish or unwell. The cough might be due to an infection, rather than the treatment. You may then need to take antibiotics.

Fatigue

Most people feel some degree of fatigue during radiation therapy. This usually begins a few weeks after the start of therapy and tends to worsen with time. It usually subsides six to eight weeks after you complete therapy. Many people are able to continue their daily routine during radiation therapy, but it is important to get plenty of sleep at night and allow yourself rest periods during the day as you need.

Chest pain

You may have chest pain after having radiotherapy to the lung in 1 or 2 doses. It usually occurs within 24 hours of having the cancer treatment. It is not harmful and goes away by itself. But it is important to let your doctor or nurse know in case the pain is caused by something else. They can prescribe painkillers for you.

radiation therapy for lung cancer

radiation therapy for lung cancer

Radiation pneumonitis

Radiation pneumonitis is an inflammatory response of the lungs to radiation, which can occur 1 to 6 months following the completion of radiation treatments and is often treated with a short course of steroids. Symptoms include a fever, cough, shortness of breath, and particular changes seen on chest x-rays. Roughly 5 to 15 percent of individuals develop this symptom, and in most cases, it resolves over time.

Heart and spinal cord

Occasionally, radiotherapy to the chest can cause tightening of the covering of the heart (the pericardium). The tightening may need surgery to reduce it. Because the treatment area for radiotherapy to the lung is often very close to the spine, there is a very rare chance of spinal cord damage. Your doctor will talk to you about these possible side effects before you have treatment but remember that they are extremely rare.

Esophagitis

Since the esophagus (the tube leading from the mouth to the stomach) travels through the chest, radiation to lungs can cause it to become irritated.Pain or difficulty with swallowing, heartburn, or a sensation of a lump in the throat can occur. Symptoms usually occur two to three weeks into therapy and subside a few weeks after completing treatments.

Leave a Comment

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload CAPTCHA.